If a person has trouble sleeping due to pain or illness, they could try Advil PM or Tylenol PM.
This article explores the differences between these two medications and outlines what people considering them should know.
Advil PM is an over-the-counter (OTC) medication people can use if they have trouble sleeping due to minor aches or pains.
Advil PM in tablet form contains 38 milligrams (mg) of diphenhydramine citrate and 200 mg of ibuprofen. In capsules, Advil PM includes 25 mg of diphenhydramine hydrochloride and 200 mg of ibuprofen.
Diphenhydramine citrate is a type of antihistamine that could induce drowsiness in people.
Tylenol PM is an OTC medication used to treat headaches and other body pains while helping people fall asleep. As an oral tablet, it generally contains 25 mg of diphenhydramine hydrochloride and 500 mg of acetaminophen.
People use Advil PM as a nighttime sleep aid and pain reliever, while Tylenol PM can reduce pain and fever at night.
Both medications are for nighttime use to help aid sleep.
Both these products contain a form of diphenhydramine, an antihistamine.
A common side effect of diphenhydramine is sleepiness, which is why companies often put it in sleep aids and multidrug products, such as Advil PM and Tylenol PM.
A person could use either medication to help with sleep if they experience minor pain and aches.
Advil PM and Tylenol PM contain drugs that may have side effects.
Diphenhydramine in both medications
Both products contain diphenhydramine, which commonly causes sleepiness as a common side effect. However, it may trigger excitability, especially in children.
Ibuprofen in Advil PM
People who are pregnant or breastfeeding should talk to their doctor before taking this medication.
Acetaminophen in Tylenol PM
Tylenol PM contains acetaminophen. People who are allergic to this substance may develop a rash, blisters, or skin discoloration if they take this product.
Acetaminophen is also associated with liver damage. People should note the following precautions:
- Do not take more than 4,000 mg in 24 hours.
- Avoid drinking three or more alcoholic drinks when taking this product.
- Do not take with other medication that contains acetaminophen.
People who are pregnant, breastfeeding, or taking blood thinners should talk to their doctor before taking Tylenol PM.
People who are 12 years of age or older can take two tablets of Advil PM before bed.
Those aged 12 years or older can take two caplets of Tylenol PM at bedtime.
A person should not take more than two pills of either product within a 24 hours
A person should not take Advil PM and Tylenol PM together.
Both medications contain diphenhydramine. Both product labels also recommend not taking them with other tranquilizers or sleep aids.
If a person experiences trouble sleeping or continued pain after taking either medication, they should talk to their doctor. They may be able to recommend a different solution.
Before using Advil PM, people should consult a doctor or pharmacist if they also take the following medications:
- another sedative or sleep aid
- another medicine that contains an antihistamine
- a diuretic
- aspirin for heart attack prevention
Before taking Tylenol PM, people should also speak with a doctor or pharmacist if they use blood thinners or other sedatives.
A person should not take Tylenol PM with other medications that contain acetaminophen or diphenhydramine.
In addition, Advil PM and Tylenol PM may interact with other drugs. People should talk to their doctor if they take other prescription medications to make sure they can safely take these products.
A person can use Advil PM in place of Tylenol PM, or vice versa.
However, it is important to talk to a doctor first to discuss possible side effects or drug interactions.
Which medications a person needs in place of Advil or Tylenol PM will depend on their needs and symptoms.
If pain is the bigger issue, people may try substituting either with another pain medication. If sleep issues are the main complaint, a person may consider a different OTC sleep aid.
In any case, speak with a doctor to explore safe and effective options.
- going to bed and waking up at the same time each day
- avoiding naps after 3pm
- starting a sleep ritual or bedtime routine
- avoiding drinks later in the day that can disrupt sleep, such as caffeine and alcohol
- avoiding screentime and bright light before sleep and while in bed
- exercising regularly during the day, but not before bed
- avoiding large meals before bed
- staying away from nicotine.
- keeping the bedroom comfortable and dark
In addition to the above, avoid lying awake in bed for more than 20 minutes. If people cannot sleep, they can get up and do something relaxing until they feel sleepy.
If a person is at risk of developing side effects, they should see their doctor before taking either medication.
If people take medications that could interact with Advil PM or Tylenol PM, they should ask their doctor about safe alternatives.
They should also see a doctor if they need a sleep aid for longer than a few days at a time or several times a month.
If people experience an allergic reaction that causes breathing problems, they should seek emergency medical help.
Both Advil PM and Tylenol PM can help a person with occasional sleeplessness associated with aches and pains.
However, both have potential side effects and can interact with other medications.
A person should talk to their doctor before taking either medication, particularly if they are at risk of developing a reaction to them.